Kansas, 2009

Tornadoes and Flood in Kansas, June 2, 2009

June 2, 2009 · NWS DDC · 12 events in 4 counties and zones

An upper level disturbance passed slowly over the area and combined with some cold temperatures aloft and a warming surface helped to produce widespread thunderstorms. A few of these storms acquired rotation and became severe producing hail and heavy rain and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level disturbance passed slowly over the area and combined with some cold temperatures aloft and a warming surface helped to produce widespread thunderstorms. A few of these storms acquired rotation and became severe producing hail and heavy rain and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 2:21 AM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Jun 2, 2:21 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT TUE JUN 2 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST
CHALLENGES.

WATER VAPOR IMAGERY SHOWS A MID LEVEL LOW PRESSURE CIRCULATION
OVER THE WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST COLORADO
EARLY THIS MORNING. THIS FEATURE WILL MOVE OUT ACROSS WESTERN
KANSAS DURING THE DAY AND INTO EASTERN KANSAS TONIGHT. AT THE
SURFACE THE COLD FRONT WAS SITUATED OVER NORTHERN KANSAS. THE
FRONT SHOULD BEGIN TO MOVE SOUTH IN EARNEST LATER THIS MORNING AND
WILL BE MOVING THROUGH THE NORTHERN AND WESTERN SECTIONS OF THE
CWA LATE THIS MORNING AND MOVING THROUGH THE SOUTHEAST HALF DURING
THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG
AND OVER THE FRONTAL BOUNDARY BY LATE THIS MORNING AND INCREASING
IN COVERAGE AND INTENSITY AS THE FRONT INTERACTS WITH MORE
UNSTABLE AIR THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE OVER THE SOUTHEAST HALF OF THE CWA WHERE BETTER LOW LEVEL
MOISTURE IS AVAILABLE. LARGE HAIL APPEARS TO BE THE MAIN THREAT
FROM THE STORMS ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE
TOWARD COMANCHE AND BARBER COUNTIES WHERE LOW LEVEL FLOW IS
FORECAST TO BE BACKED A LITTLE MORE.

THE 00Z ANALYSIS SHOWED A TONGUE OF MID LEVEL MOISTURE FROM SOUTH
TEXAS INTO NORTHERN OKLAHOMA. SOME OF THIS MOISTURE WILL BE PULLED
BACK TO THE NORTHWEST OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS
AHEAD OF THE LOW. PW VALUES ARE FORECAST TO INCREASE TO OVER AN
INCH OVER THE EASTERN PART OF THE AREA. WITH THE STORMS EXPECTED
TO BE SLOW MOVING SOME HEAVY RAINFALL IS ALSO A GOOD POSSIBILITY.
ONE HOUR FFG THRESHOLDS ARE AOA 2.5 INCHES OVER THE EASTERN CWA SO
AM NOT REAL EXCITED ABOUT THAT POSSIBILITY. WILL MENTION HEAVY
RAIN WITH THE STORMS IN THE EAST THIS AFTERNOON AND EVENING.

AS THE COLDER AIR INVADES FROM THE NORTH EXPECT TO SEE LOW STRATUS
SPREADING SOUTH BEHIND THE FRONT. THIS WILL LIKELY HOLD ON INTO
WEDNESDAY MORNING BUT EXPECT TO SEE AT LEAST SOME PARTIAL CLEARING
DURING THE DAY AS UPPER LEVEL RIDGING BUILDS BACK INTO THE REGION AND
A STRONG LATE SPRING SUN BURNS THROUGH THE CLOUDS. THE NAM MOS IS
CONSIDERABLY COOLER THAN THE GFS MOS WITH WEDNESDAYS MAX TEMPERATURES
AND THINK THAT IT IS NOT PROPERLY REPRESENTING THE MIXING POTENTIAL
WE COULD SEE IN THE LOW LEVELS. WILL CONTINUE TO LEAN TOWARD THE
GFS MOS NUMBERS. AFTERNOON HIGHS SHOULD BE IN THE UPPER 60S TO LOW
70S DEPENDING ON CLOUD COVER.

DAYS 3-7...

MEDIUM RANGE MODELS GENERALLY AGREE INDICATING A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE MOVING EAST ACROSS THE WESTERN HIGH PLAINS
THURSDAY AND INTO THE CENTRAL PLAINS FRIDAY. THIS WILL BRING ABOUT
MORE TRANQUIL CONDITIONS THROUGH THE END OF THE WEEK. TEMPERATURES
WILL CLIMB BACK UP TO NEAR SEASONAL LEVELS THURSDAY AS LEE SIDE
TROUGHING RETURNS SETTING UP A LOW LEVEL SOUTHERLY FLOW ACROSS
SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING
FROM AROUND 15C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 25C
ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS MAINLY IN THE
80S(F) THURSDAY. HIGH TEMPERATURES WILL CONTINUE TO CLIMB FRIDAY AND
SATURDAY AS THE LEE SIDE TROUGH DEVELOPS INTO A SURFACE LOW AND
STRENGTHENS. THIS WILL CONTINUE TO ENHANCE WARM AIR ADVECTION ACROSS
SOUTHWEST KANSAS INTO THE EARLY PART OF THE WEEKEND. SHOULD SEE
HIGHS REACHING BACK INTO THE 90S(F) BY SATURDAY. PLAN NO SIGNIFICANT
CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS BY LATE THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT AS IT PUSHES THROUGH. MVFR/IFR CONDITIONS, PARTICULARLY FOR
CIGS, WILL BE POSSIBLE ALONG AND BEHIND THE FRONT AS LOW LEVEL
STRATUS DEVELOPS. WINDS WILL BECOME NORTHERLY AT 10 TO 20KT BEHIND
THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  51  71  49 /  70  60  10   0
GCK  72  50  72  48 /  60  50   0   0
EHA  75  51  73  50 /  50  50   0   0
LBL  76  51  73  50 /  60  60   0   0
HYS  73  50  70  48 /  70  50  10   0
P28  83  56  70  52 /  70  70  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jun 2, 3:50 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT TUE JUN 2 2009

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF
A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND
MEDICINE LODGE AND COLDWATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE
WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A
LARNED...DODGE CITY AND LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 2, 1:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT
Special weather statement, Jun 2, 1:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT

The radar

The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado, 2 heavy rain, 1 flood. Local standard time, as filed.

Hail, Gray

When
June 2, 1:15 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -100.350

Hail, Ford

When
June 2, 1:30 PM CST
Where
Ford County, 0.69 mi N of Howell
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -100.180

Tornado, Ford

When
June 2, 1:39 PM CST to 1:40 PM CST
Where
Ford County, 8.71 mi SSE of Howell to 8.88 mi SSE of Howell
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Public
Coordinates
37.658, -100.140

A tornado made contact in a plowed field for about 45 seconds to a minute as it moved south/southwest.

Heavy Rain, Ford

When
June 2, 2:30 PM CST to 3:20 PM CST
Where
Ford County, 1.09 mi E of Windthorst
Reported by
Public
Coordinates
37.770, -99.610

Rainfall of 1.66 inches fell in less than one hour.

Hail, Gray

When
June 2, 2:35 PM CST
Where
Gray County, 2.14 mi NW of Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
37.890, -100.600

Heavy Rain, Ford

When
June 2, 2:39 PM CST
Where
Ford County, 0.69 mi N of Howell
Reported by
Public
Coordinates
37.790, -100.180

Rainfall of 2.30 inches was reported at a location 1 mile north of Howell.

Hail, Ford

When
June 2, 2:45 PM CST
Where
Ford County, 1.09 mi E of Windthorst
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -99.610

Tornado, Ford

When
June 2, 2:45 PM CST to 2:46 PM CST
Where
Ford County, 4.28 mi WSW of Windthorst to 3.94 mi WSW of Windthorst
Rating
EF0
Path length
0.55 mi
Path width
75 yd
Reported by
Public
Coordinates
37.743, -99.700

This tornado moved across a field of grass.

Flood, Ford

When
June 2, 3:00 PM CST to 3:45 PM CST
Where
Ford County, 0.69 mi N of Windthorst to 0.9 mi NE of Windthorst
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.780, -99.630

Law enforcement reported water over the road near the intersection of Jewel and 133 Road near Windthorst.

Hail, Stafford

When
June 2, 3:55 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.960, -98.970

Hail, Kiowa

When
June 2, 4:15 PM CST
Where
Kiowa County, 5.53 mi N of Greensburg Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.680, -99.270

Hail, Kiowa

When
June 2, 4:15 PM CST
Where
Kiowa County, 4.87 mi N of Brenham
Measured
0.75 in hail
Reported by
Public
Coordinates
37.690, -99.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184316, 184317, 184324, 184409, 184318, 184408, 184319, 184410, 184315, 184320, 184411, 184412.